Tribune Print Share Text

Avoid dangerous medication reactions

Created date

March 26th, 2013
Pharmacist confers with a customer
pharmacist-with-customer-576.jpg

Each year, according to the Centers for Disease Control and Prevention (CDC), over 700,000 emergency room visits are due to adverse drug reactions. Adults over age 65 are twice as likely as their younger counterparts to be seen for this reason. Bodily changes that come with age can increase your chances of side effects, and you may be taking several drugs for several health problems. It can be hard to keep track, but there are ways to avoid common mistakes and keep yourself safe.

Be careful of what’s on the shelf

Prescription medications all carry some risks, but some people don’t realize how harmful over-the-counter (OTC) drugs can be. “Many people take non-steroidal anti-inflammatory drugs [NSAIDs] such as aspirin, ibuprofen, and naproxen for aches and pains,” says Jack E. Fincham, PhD, RPh, professor at University of Missouri Kansas City’s division of pharmacy practice and administration. “Combining NSAIDs with prescription drugs can be dangerous at times—you may end up with too much or too little medication in your system. Anti-diabetic drugs, anti-seizure drugs, and certain blood pressure and heart medications may interact this way.

“NSAIDs alone increase your risk of bleeding, but if you also take blood thinners, that risk rises significantly,” Fincham adds.

Antihistamines are also potentially dangerous. “Antihistamines can cause drowsiness and lead to accidents and falls,” Fincham says. “Other drugs you take may compound this drowsiness.”

Your multivitamin or another supplement may impede or augment the actions of your daily medications. “Supplements are not necessarily benign,” says Vrinda Suneja, M.D., medical director at Fox Run, an Erickson Living community in Novi, Mich. “Vitamin K actually may block the effect of certain blood thinners, increasing the risk of stroke or blood clots. Calcium, antacids, and iron can inhibit the absorption of other medications.”

Herbal preparations seem safe because they are marketed as being all-natural. But they are not FDA-regulated; hence, there’s no proof of their safety or effectiveness. The quality and amount of active ingredient may vary widely. “Herbal preparations, even some herbal teas, can affect your body in the same way traditional drugs can,” Suneja says.

When food gets in the way

Many foods contain compounds that may affect how your medicines work. Grapefruit, for instance, is a notorious offender. “Whether it’s the fruit or the juice, grapefruit affects the absorption of a wide range of drugs, including those for cancer, diabetes, and heart and cholesterol-lowering medications, to name a few,” Fincham says. “In most cases, it inhibits the breakdown of the drug and too much active ingredient ends up in your body.”

Everyone knows it’s good to eat your greens, but too many can be harmful if you are taking blood thinners. “These vegetables contain significant amounts of vitamin K, which can block the action of anticoagulants,” Suneja says.

Some people should stay away from alcohol, too. “Even just one or two drinks can interact with a number of medications,” Suneja explains. “And watch out for OTC liquid medicines that may contain alcohol.”

How to protect yourself

“Read labels on OTC drugs carefully, especially combination products,” Fincham advises. “An NSAID or antihistamine may be listed in the fine print.”

Although they can be wordy, take a few minutes to read the printed material that comes with each of your prescriptions and know exactly what the instructions mean. For instance, “four times a day” usually means to space your pills out over the course of your waking hours. But in some cases it might mean every six hours around the clock. “Dosing intervals are in place to control the amount of a particular drug in your blood,” Fincham says. “Not adhering to the interval may mean you end up with too much drug in your system or that one or more drugs in your system will be less effective.”

If you are on several once-a-day medications, it is usually easier to take them all at once. “Always double-check with your doctor or pharmacist to make sure that’s a safe practice,” Fincham says. “If you have two drugs that shouldn’t be taken at the same time, two to four hours between drugs is usually a sufficient gap.”

Being on a number of medications can mean you forget one sometimes. “Know what to do if you miss a dose,” Suneja says. “Use calendars, planners, pill boxes, or whatever it takes to stay on track.”

Pay attention to your body and be aware of common side effects. Those aches and pains or an upset stomach may be a sign of an adverse reaction. “Tell your doctor about any symptom, no matter how minor it seems,” Suneja says.

By far the most important way to prevent medication interactions is good communication. “Tell all of your health care providers what you’re taking and why,” Fincham advises. “To make that easier, carry a current list of prescription medicines, OTCs, and supplements with you at all times.

“Using the same pharmacy for all prescriptions is also important,” he adds. “Your pharmacist may be the first person to discover a potentially harmful interaction.”

Comments